Applied Mathematics and Mechanics

, Volume 19, Issue 5, pp 445–456 | Cite as

The approximate analytical solution for the buckling loads of a thin-walled box column with variable cross-section

  • Xie Yongjiu
  • Ning Qinghai
  • Chen Minglun


For a thin-walled box column with variable cross-section, the three governing equations for torsional-flexural buckling are ordinary differential equations of the second or fourth order with variable coefficients, so it is very difficult to solve them by means of an analytic method. In this paper, polynomials are used to approximate the geometric properties of cross-section and certain coefficients of the differential equations. Based on the energy principle and the Galerkin's method, the approximate formulas for calculating the flexural and torsional buckling loads of this kind of columns are developed respectively, and numerical examples are used to verify the correctness of the solutions obtained. The results calculated in this paper provide the basis for demonstrating the stability of thin-walled box columns with variable cross-section. This paper is of practical value.

Key words

thin-walled box column with variable cross-section torsional-flexural buckling approximate solutions for buckling loads 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bao Shihua, et al.,Structural Mechanics of Thin-Walled Bars, China Construction Industry Publishing House, Beijing (1991). (in Chinese)Google Scholar
  2. [2]
    N. W. Murray,Introduction to the Theory of Thin-Walled Structures, Oxford University (1984), 172–177.Google Scholar
  3. [3]
    Highway Planning and Survey Institute, Ministry of Communications,Highway Bridge and Culvert Design Specifications, People's Communications Publishing House, Beijing (1989), 118. (in Chinese)Google Scholar
  4. [4]
    A. Gjelsvik,The Theory of Thin Walled Bars, John Wiley & Sons, Inc. (1981), 185–189.Google Scholar
  5. [5]
    Li Shaomin,The Theory of Stability, People's Communications Publishing House, Beijing (1989), 26–29, 44–45, 74–77. (in Chinese)Google Scholar

Copyright information

© Editorial Committee of Applied Mathematics and Mechanics 1980

Authors and Affiliations

  • Xie Yongjiu
    • 1
  • Ning Qinghai
    • 1
  • Chen Minglun
    • 2
  1. 1.Department of Bridge and Structure EngineeringSouthwest Jiaotong UniversityChenduP. R. China
  2. 2.Chongqing Jiaotong InstituteChongqingP.R. China

Personalised recommendations